Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

May 27, 2021Briscoe County, Texas

NWS Lubbock, TX issued this special weather statement at May 27, 2021, 12:13 AM CDT for Briscoe County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 12:13 AM CDT (05:13 UTC)
Expired
May 27, 2021, 12:45 AM CDT
In force
32 min
Issued by
NWS Lubbock, TX

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS84 KLUB 270513
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
1213 AM CDT Thu May 27 2021
 
TXZ024-025-270545-
Briscoe TX-Hall TX-
1213 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL AND
NORTHEASTERN BRISCOE COUNTIES UNTIL 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Caprock Canyon State Park, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Memphis, Caprock Canyon State Park, Brice and Lakeview. 

LAT...LON 3474 10052 3449 10076 3445 10100 3459 10130
      3475 10113 3475 10054
TIME...MOT...LOC 0512Z 210DEG 26KT 3456 10103 

$$

WCI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at May 26, 6:56 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 26, 6:56 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
656 PM CDT Wed May 26 2021

.AVIATION...
TSRA activity is expected to affect KPVW early in the evening, and
KCDS later in the evening, with low chances for KLBB to be
impacted. The presence of thunderstorm outflow boundaries lowers
the confidence in the surface wind forecast through the night. In
the absence of boundaries, winds will be mainly from the S-SE with
a strong srly LLJ producing LLWS. Low stratus is likely to return
across the area early Thursday morning while the t-storm activity
lowers the confidence in onset time and overall extent of IFR to
MVFR conditions; with a return to VFR expected by mid to late
morning. More t-storm activity is expected in the area Thursday
afternoon and evening.

&&

.PREV DISCUSSION... /issued 303 PM CDT Wed May 26 2021/

SHORT TERM...
As of 3PM cirrus clouds spreading east out of the mountains of
New Mexico are presenting a problem for a CU field to be realized
in eastern New Mexico, the South Plains and Texas Panhandle. The
steady stream of cirrus from the west further complicates an
already conditional threat for strong to severe thunderstorms
developing later this afternoon into the evening hours. Most of
the South Plains and southern Texas Panhandle are in a Slight Risk
for severe storms until later tonight. If a robust CU field is
able to form and overcome the insulation from the cirrus streaming
overhead, any updrafts that are able to be sustained will have
ample surface instability (in the form of 4-5k J/kg of CAPE - 30kt
bulk shear) and favorable hodographs for the potential for
discrete supercells to form, at least early on. Large hail and
strong wind gusts would be the primary threat with any supercells,
but a tornado can't be ruled out with the strongest sustained
updrafts.

A cluster of agitated CU has persisted under the cirrus for the past
hour just west of Bailey County over the state line in Roosevelt
County in New Mexico. Along with the agitated CU to the west, a
meager CU field has struggled but continued to gradually spread
north from the southern South Plains where breaks in the cirrus and
surface CAPE peaks at 5.5k J/kg and mid-level lapse rates are
8.5C/km. Whether or not storms are able to form will be determined
by the persistence and thickness of the cirrus coverage the next few
hours. The longer the cirrus streams over the region, the less
likely deep convection is likely to occur.

The severe threat continues tomorrow as the center of a trough to
the west deepens over the Four Corners region. Most of the area is
in a Marginal Risk for severe thunderstorms with the northern
Rolling Plains in the Enhanced Risk. Vertical profiles are less
conducive for a tornado threat but the deep boundary layer moisture
will remain in place east of dryline to expect any storms that do
initiate to produce large hail and strong wind gusts.

LONG TERM...
At the beginning of the long term period late Thursday evening, the
dryline will be bisecting the area from southwest to northeast, with
thunderstorms likely impacting the Rolling Plains. Meanwhile, a
compact upper low will be moving eastward over the Dakotas and a
surface low slowly deepening while moving into the Ohio Valley
during the early morning hours on Friday. This will send a surface
front into our area from the northeast early on Friday morning,
turning low-level winds to easterly. Guidance handles the evolution
of this setup differently, with quite a large spread in output for
Friday. How this front evolves, including the timing of its passage
into the area and the extent of its progression towards the west,
will have significant consequences on precipitation and thunderstorm
chances Friday afternoon and evening.

In general, guidance is fairly coherent in depictions of the upper
level pattern on Friday, with the aforementioned upper low over the
upper Mississippi Valley and quasi-zonal flow overhead locally.
Regarding the lowest levels of the atmosphere to the surface, the
majority of guidance suggests that the front pushes westward much of
the way through the CWA fairly early on Friday morning, ushering in
cooler air and a prolonged period of low level easterlies through
much of the day. In contrast, the GFS appears to be the outlier with
a much weaker front and a more abbreviated stretch of low-level
easterlies.

Practical weather on Friday depends significantly on this front, and
forecast confidence is quite low on Friday because of the spread in
guidance. With the weaker GFS solution, a quick return to low level
southerly flow sustains instability and warmer daytime temperatures.
With a boundary draped over the region, chances for thunderstorms
remain elevated. On the other hand, the more robust solutions with a
stronger front (namely the NAM and to an extent, the CMC), result in
sustained easterlies throughout Friday with a deck of low level
clouds inhibiting the warming required for more robust convection.
This solution would favor lighter precipitation with a smaller
chance for severe weather as surface temperatures may be stuck in
the 60s on Friday. The ECMWF seems to split the difference between
these two extremes, with the front pushing fairly far westward but
also bringing a return to low level southerlies during the
afternoon. For now, will favor a blend of guidance leaning towards
the cooler solutions, as any extended period of easterlies should
act to keep the CWA socked in with clouds, thus limiting heating.
However, this may still change and severe weather is still possible
if the warmer solutions verify and inhibition is less than currently
expected.

On Saturday, a brief period of weak upper ridging will move over the
CWA ahead of the next trough which will be digging southward along
the CA coast. The low levels will likely remain moist, and cloudy
skies and cooler temperatures will consequently limit precipitation
chances on Saturday. On Sunday, upper flow will again turn
southwesterly as the upper tough approaches from the west. This will
mark the beginning of another period of unsettled weather. Sunday
afternoon and evening, severe weather chances return as ample low
level moisture advection continues in tandem with an increase in
upper level support with shortwaves progressing out ahead of the
main upper low. Monday looks to be a wet day across the board, with
persistent moisture advection courtesy of southerly low level flow,
as well as a surface boundary lingering to our north. With
steepening midlevel lapse rates and increasing upper level flow,
severe weather remains possible as well.

Guidance begins to differ significantly with the evolution of the
upper level pattern after Monday. The GFS favors a progressive
setup, where the upper trough quickly swings through the Desert
Southwest and ejects into the Central Plains by Monday. The ECMWF
and CMC, in contrast, pinch the trough off from the main flow and
have a cutoff low spinning over northern Mexico through much of next
week. This, of course, has a large impact on sensible weather. In
any case, precipitation chances look to persist next week, with
severe thunderstorms plausible each day as rich moisture remains in
place. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, May 26, 11:51 AM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Wed May 26 2021

TXZ021>044-271700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Wed May 26 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop to the
east of the dryline later this afternoon in the South Plains and
southern Texas Panhandle, then move to the east and northeast.
Isolated supercells will be capable of producing hail in excess of 2
inches in diameter, wind gusts to 70 mph, localized flooding, and
possibly a tornado. Thunderstorm activity is expected to wane late in
the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible during the afternoon and evening on
Thursday and Friday. A smaller chance for thunderstorms also exists
on Saturday. Some storms may be severe with large hail,
damaging winds, and heavy rain.

Higher thunderstorm chances will return late Sunday through at least
the middle of next week. Severe weather, heavy rain, and flooding
will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 26, 10:51 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1051 PM CDT Wed May 26 2021

TXZ023-024-029-030-035-036-270415-
Floyd TX-Briscoe TX-Crosby TX-Swisher TX-Lubbock TX-Hale TX-
1051 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUBBOCK...FLOYD...
NORTHERN CROSBY...HALE...SOUTHERN SWISHER AND SOUTHERN BRISCOE
COUNTIES UNTIL 1115 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hale Center, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plainview, Floydada, Abernathy, Hale Center, Silverton, Caprock
Canyon State Park, Lockney, Petersburg, Kress, Quitaque, Cone, South
Plains, Claytonville, Dougherty, Aiken, Halfway, Seth Ward, New Deal
and Edmonson.

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of and northwestern Texas.

LAT...LON 3371 10200 3447 10196 3453 10104 3374 10105
TIME...MOT...LOC 0350Z 246DEG 47KT 3396 10174

WCI
Local storm report, May 26, 11:04 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     1 S PLAINVIEW           34.16N 101.72W
05/26/2021  M62 MPH          HALE               TX   AWOS

&&

EVENT NUMBER LUB2100363

GDS
Special weather statement, May 26, 11:13 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Lubbock TX
1113 PM CDT Wed May 26 2021

TXZ023>025-029>031-035>037-270445-
Floyd TX-Dickens TX-Briscoe TX-Motley TX-Hall TX-Crosby TX-
Swisher TX-Lubbock TX-Hale TX-
1113 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUBBOCK...
NORTHWESTERN DICKENS...FLOYD...NORTHERN CROSBY...WESTERN MOTLEY...
EASTERN HALE...SOUTHWESTERN HALL...SOUTHEASTERN SWISHER AND BRISCOE
COUNTIES UNTIL 1145 PM CDT...

At 1112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mackenzie Reservoir to 8
miles southwest of Silverton to 7 miles north of Aiken to Lockney to
6 miles southwest of Floydada to 4 miles northwest of Lorenzo.
Movement was northeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Plainview, Floydada, Silverton, Caprock Canyon State Park, Lockney,
Petersburg, Quitaque, Cone, South Plains, Claytonville, Dougherty,
Aiken, Flomot, Valley Schools and Seth Ward.

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of and northwestern Texas.

LAT...LON 3374 10097 3369 10165 3379 10179 3450 10167
      3463 10091
TIME...MOT...LOC 0412Z 238DEG 41KT 3449 10155 3439 10141 3424 10149
3410 10146 3391 10141 3372 10159

WCI
Special weather statement, May 26, 11:42 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1142 PM CDT Wed May 26 2021

TXZ023>025-030-031-270515-
Floyd TX-Briscoe TX-Motley TX-Hall TX-Swisher TX-
1142 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FLOYD...MOTLEY...WESTERN
HALL...EAST CENTRAL SWISHER AND BRISCOE COUNTIES UNTIL 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Silverton to 6 miles west of
Caprock Canyon State Park to 6 miles west of Quitaque to 8 miles west
of Flomot to Dougherty. Movement was northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Silverton, Matador, Turkey, Caprock Canyon State Park, Quitaque,
Flomot, Valley Schools, South Plains, Dougherty, Mackenzie Reservoir,
Brice and Roaring Springs.

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of and northwestern Texas.

LAT...LON 3467 10071 3398 10053 3383 10115 3383 10121
      3455 10159 3475 10111 3475 10081
TIME...MOT...LOC 0441Z 243DEG 38KT 3458 10129 3447 10117 3435 10117
3424 10114 3407 10106 3394 10112

WCI
Special weather statement, May 27, 12:11 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1211 AM CDT Thu May 27 2021

TXZ024>026-030>032-270545-
Floyd TX-Briscoe TX-Childress TX-Motley TX-Hall TX-Cottle TX-
1211 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLOYD...SOUTHWESTERN
CHILDRESS...WESTERN COTTLE...MOTLEY...SOUTHERN HALL AND SOUTHEASTERN
BRISCOE COUNTIES UNTIL 1245 AM CDT...

At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Turkey to 10 miles west of
Northfield to 6 miles southwest of Matador. Movement was east at 40
mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Matador, Turkey, Caprock Canyon State Park, Cee Vee, Tell,
Northfield, Roaring Springs and Estelline.

LAT...LON 3458 10039 3419 10027 3384 10046 3384 10110
      3406 10099 3426 10094 3446 10101
TIME...MOT...LOC 0511Z 268DEG 33KT 3443 10084 3430 10078 3413 10071
3393 10088

WCI
Special weather statement, May 27, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1213 AM CDT Thu May 27 2021

TXZ024-025-270545-
Briscoe TX-Hall TX-
1213 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL AND
NORTHEASTERN BRISCOE COUNTIES UNTIL 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Caprock Canyon State Park, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Memphis, Caprock Canyon State Park, Brice and Lakeview.

LAT...LON 3474 10052 3449 10076 3445 10100 3459 10130
      3475 10113 3475 10054
TIME...MOT...LOC 0512Z 210DEG 26KT 3456 10103

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher45 min
May 26, 7:56 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher64 min
May 26, 8:10 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer50 min
May 26, 8:31 PM CDTAreal Flood AdvisoryLUBHale, Lamb2 hr
May 26, 8:31 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer59 min
May 26, 8:44 PM CDTTornado WarningLUBHale, Lamb31 min
May 26, 9:05 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher30 min
May 26, 9:09 PM CDTSevere Thunderstorm WarningLUBHale, Lamb66 min
May 26, 9:14 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher61 min
May 26, 9:30 PM CDTTornado WarningLUBHale30 min
May 26, 9:31 PM CDTAreal Flood AdvisoryLUBBailey, Castro, Hale, Lamb, Parmer, Swisher89 min
May 26, 9:43 PM CDTSevere Thunderstorm WarningLUBLamb32 min
May 26, 9:56 PM CDTSevere Thunderstorm WarningLUBHockley38 min
May 26, 9:59 PM CDTTornado WarningLUBHale31 min
May 26, 10:04 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher56 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock25 min
May 26, 10:31 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher28 min
May 26, 10:51 PM CDTSpecial Weather StatementLUBFloyd, Hale24 min
May 26, 11:13 PM CDTSpecial Weather StatementLUBBriscoe, Floyd32 min
May 26, 11:42 PM CDTSpecial Weather StatementLUBBriscoe, Floyd, Motley33 min
May 27, 12:11 AM CDTSpecial Weather StatementLUBHall, Motley34 min
May 27, 12:43 AM CDTSpecial Weather StatementLUBChildress, Cottle, Hall32 min
May 27, 6:42 PM CDTSpecial Weather StatementLUBBriscoe33 min
May 27, 6:55 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.